Stay Away from Digoxin: 20% Increased Risk of Dying!
A study of elderly veterans newly diagnosed with A-Fib found those treated with digoxin, a rate control drug, had a more than a 20% increased risk of dying within about three years. Brand names are Digitek, Lanoxicaps, Lanoxin.
According to Dr. Mintu Turakhia (Veterans Affairs Palo Alto Health Care System, CA), “digitalis can be fatal…Any emergency-room doctor, internal-medicine doctor, or cardiologist (knows) the signs and symptoms of ECG findings with digitalis (toxicity).”
More patients are hospitalized for adverse effects from digoxin than for any other cardiovascular medicine other than anticoagulants. “Physicians need to ask themselves if digoxin is the right treatment of choice when there are many other safer alternatives (for rate control).”
Dr. Turakhia points out that in the recently updated AF Treatment Guidelines, beta-blockers and calcium-channel blockers were given a class I recommendation for rate control, while digoxin received no specific recommendation at all.
Also see Rate Control Drugs on our Treatments/Drug Therapies page.
Though this study only looked at elderly veterans, can we apply these results to other A-Fib patients? We probably should, at least until other research demonstrates otherwise. If digoxin harms elderly veterans, it’s likely it will harm us to some extent as well.
Question any doctor who wants to prescribe digoxin to you, or get a second opinion. Ask them why they want you to take digoxin as compared to the many other beta-blockers and calcium-channel blockers available for rate control.
(This study doesn’t address the merits of leaving someone in A-Fib but instead only on rate-control meds. Some consider this drug therapy a ‘death sentence’ and not a valid option for their A-Fib treatment.)